Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Albuquerque, NM

June 2, 2022Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 2, 2022, 9:10 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2022, 9:10 PM MDT (03:10 UTC)
Expired
Jun 2, 2022, 11:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Colfax County, NM, Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
5135 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS55 KABQ 030310
FFWABQ
NMC007-033-030545-
/O.NEW.KABQ.FF.W.0001.220603T0310Z-220603T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
910 PM MDT Thu Jun 2 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South Central Colfax County in northeastern New Mexico...
  Northeastern Mora County in northeastern New Mexico...

* Until 1145 PM MDT.

* At 910 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ocate and Rayado.

This includes the following highways...
	Interstate 25 between Mile Markers 390 and 406.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cooks Peak fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3632 10508 3641 10502 3640 10492 3634 10484
      3628 10471 3626 10459 3613 10452 3602 10465
      3616 10511 3619 10512

FLASH FLOOD...RADAR INDICATED

$$

15
2 follow-up statements
738 
WGUS75 KABQ 030438
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1038 PM MDT Thu Jun 2 2022

NMC007-033-030545-
/O.CON.KABQ.FF.W.0001.000000T0000Z-220603T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
1038 PM MDT Thu Jun 2 2022

...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR REMAINS IN 
EFFECT UNTIL 1145 PM MDT THIS EVENING FOR SOUTH CENTRAL COLFAX AND 
NORTHEASTERN MORA COUNTIES...

At 1038 PM MDT, Doppler radar indicated between 0.75 and 1 inch of 
rain has already fallen. Flash flooding is ongoing or expected to 
begin shortly.

Excessive rainfall over the burn scar will impact Rayado Creek. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Cooks Peak Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Cooks Peak Burn
         Scar.

Some locations that will experience flash flooding include...
  Ocate and Rayado.

This includes the following highways...
	Interstate 25 between Mile Markers 390 and 406.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cooks Peak fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3632 10508 3641 10502 3640 10492 3634 10484
      3628 10471 3626 10459 3613 10452 3602 10465
      3616 10511 3619 10512

FLASH FLOOD...RADAR INDICATED

$$

15
191 
WGUS75 KABQ 030547
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1147 PM MDT Thu Jun 2 2022

NMC007-033-030557-
/O.EXP.KABQ.FF.W.0001.000000T0000Z-220603T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
1147 PM MDT Thu Jun 2 2022

...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR HAS EXPIRED FOR 
SOUTH CENTRAL COLFAX AND NORTHEASTERN MORA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3632 10508 3641 10502 3640 10492 3634 10484
      3628 10471 3626 10459 3613 10452 3602 10465
      3616 10511 3619 10512

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 5:21 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 2, 5:21 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Thu Jun 2 2022

.AVIATION...
00Z TAF CYCLE
Isolated thunderstorms late this afternoon across central NM will
track eastward through the late evening into eastern NM where they
will likely form multi-cell clusters. A few of these storms may be
strong to severe with the main hazards being frequent lightning,
large hail, and strong winds. Thunderstorms should move off into the
TX Panhandle around 09Z. Otherwise, an extensive area of MVFR to IFR
cigs will redevelop along and east of the central mountain chain
again tonight, impacting KLVS, KTCC, and KROW. Conditions should
improve by mid-morning, and then another round of thunderstorms will
impact central and eastern NM again tomorrow afternoon.

15

&&

.PREV DISCUSSION...146 PM MDT Thu Jun 2 2022...
.SYNOPSIS...
The moisture from a backdoor cold front will fuel a couple rounds of
showers and storms through Friday, focusing across eastern portions
of the state. Some storms may become severe, especially across the
eastern plains late Friday. Cooler than normal temperatures will
prevail across eastern New Mexico through Friday, but a return to
above normal temperatures and dry westerly winds areawide is
forecast over the weekend. More hot and dry conditions are forecast
early next week, except for across northeast New Mexico where a
backdoor cold front will supply sufficient moisture for a round of
late day thunderstorms. Another backdoor cold front will usher
moisture further west toward the central mountain chain late
Wednesday into Thursday, setting the stage for more of the area to
be impacted by thunderstorms while western New Mexico remains hot and
mostly dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Low stratus is eroding across eastern NM while winds veer slowly
east to southeast and daytime heating strengthens. Surface dewpoints
rose into the 40s as far west as the Cont Dvd this morning with 50s
common across eastern NM. A special RAOB from WSMR shows abundant
moisture in place with plenty of CAPE to feed CI thru later today.
Updrafts are strengthening over the Black Range where periodic
orphaned anvils have already occurred. SHRA/TS development will
continue btwn the Cont Dvd and the central mt chain thru 22Z per
latest NBM and CAM guidance. These storms will produce strong and
erratic downburst winds with some light rain and perhaps dry
lightning strikes. Activity will grow upstream into deeper moisture
and instability once crossing the central mt chain early this
evening. The greater potential for an organized storm cluster will
be over southeast NM thru midnight. Storms are also likely to form
over the Sangre de Cristos later today then shift east to southeast
across northeast NM. Any direct hits on a recent burn scar will have
potential to produce localized flash flooding, including HPCC and
McBride.

Convective outflow will deepen moisture westward again tonight into
the RGV with widespread low stratus and patchy fog across eastern NM.
An upper level trough approaching from the Great Basin with an
associated elevated mixed layer will allow stronger forcing to work
with orographic lift Friday along and east of the central mt chain.
There is some uncertainty with how far west cells will initiate and
become strong before moving into a more unstable airmass across the
eastern plains. SPC has expanded the slight risk area farther west
with large hail and damaging winds the main threats. Discrete
supercells are more likely initially before growing into clusters
farther east toward the TX border late Friday afternoon. Another
round of low stratus and patchy fog is possible Friday night over
eastern NM as moisture pools in the wake of storms exiting into west
TX. Western NM will remain dry thru the entire period with slight
southwest breezes increasing Friday afternoon.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Weak westerlies will overtake the area Saturday, with warmer
temperatures areawide but especially across the eastern plains where
downslope winds will play a role. A weak backdoor front may spark a
storm or two across far eastern Union County late Saturday, but will
likely remain east of our area over the TX/OK Panhandles. Weak
westerlies and rising pressure heights will bring more warming on
Sunday, with daytime temperatures above normal. A slightly stronger
backdoor front will spark a few storms late Sunday near the CO border
across far northeast NM, potentially impacting the area from near Raton
through Des Moines to Clayton. Pressure heights will continue to
rise into Mon/Tue with warming continuing as the upper high to our
south expands across the region and begins to displace the westerlies
further north. The backdoor front is forecast to be enhanced by
convective cold pools from convection across CO/KS/OK, sending the
boundary further south and west into our area by mid week. This
scenario will bring sufficient moisture further west to the central
mountain chain to fuel rounds of convection Wed/Thu, while western NM
remains hot and mostly dry. Looking further toward late next week
and into the following weekend, the upper high moves northwest and
expands over the Great Basin and Desert Southwest to near 595dam at
500mb with good agreement on the strength and placement from the 12Z
operational runs of the GFS and ECMWF.

Guyer/11

&&

.FIRE WEATHER...
Showers and storms will initiate btwn the Cont Dvd and the central
mt chain today then move east to southeast across eastern NM thru
tonight. Storms will be dry along the western edge, increasingly
moist over the central mt chain, then produce locally heavy rainfall
over eastern NM. Storm coverage Friday will be farther east with
initiation near the central mt chain before progressing across the
eastern plains. Humidity recoveries will be excellent tonight and
Friday night across the east with low clouds and patchy fog possible
both nights. Western NM will remain warm and dry thru Friday.

Drier air will filter back into the entire region Saturday with
warming temps and much lower min RH values. Widespread elevated to
locally critical fire weather is likely thru the middle of next week
as west to southwest breezes develop each afternoon. This will be no
where near as significant as the past several weeks, however temps
will become hot with unstable conditions and poor to fair recoveries
in most areas. The exception will be far northeast NM where a couple
weak frontal boundaries waffle over the area and a couple storms are
possible Monday thru Wednesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 2, 5:44 PM MDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Thu Jun 2 2022

NMZ223-224-226-030015-
Central Highlands-South Central Mountains-South Central Highlands-
544 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
LINCOLN, EASTERN SOCORRO AND SOUTHEASTERN TORRANCE COUNTIES THROUGH
615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Claunch, or 19 miles west of Corona, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corona, Gran Quivira, Claunch and Cedarvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3400 10584 3401 10584 3400 10586 3403 10590
      3402 10590 3405 10602 3417 10612 3435 10611
      3442 10591 3441 10589 3443 10586 3456 10548
      3418 10550 3418 10552 3416 10551 3411 10554
      3408 10559 3406 10557 3394 10565
TIME...MOT...LOC 2343Z 293DEG 21KT 3422 10593

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Local storm report, Jun 2, 5:46 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SE GRAN QUIVIRA       34.26N 106.09W
06/02/2022  M1.00 INCH       SOCORRO            NM   CO-OP OBSERVER

&&

TRM
Local storm report, Jun 2, 5:47 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             11 WNW CEDARVALE        34.42N 105.89W
06/02/2022  E1.00 INCH       TORRANCE           NM   TRAINED SPOTTER

&&

TRM
Special weather statement, Jun 2, 7:12 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
712 PM MDT Thu Jun 2 2022

NMZ228-030145-
Far Northeast Highlands-
712 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Springer, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami.

This includes Interstate 25 between Mile Markers 396 and 410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3634 10490 3643 10477 3624 10447 3607 10476
TIME...MOT...LOC 0112Z 319DEG 18KT 3629 10479

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Local storm report, Jun 2, 7:19 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 WSW ANCHO             33.92N 105.80W
06/02/2022  M0.75 INCH       LINCOLN            NM   STORM CHASER

&&
Special weather statement, Jun 2, 8:47 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
847 PM MDT Thu Jun 2 2022

NMZ236>238-030315-
Chaves County Plains-Roosevelt County-De Baca County-
847 PM MDT Thu Jun 2 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT, SOUTH CENTRAL DE BACA AND NORTHEASTERN CHAVES COUNTIES
THROUGH 915 PM MDT...

At 846 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Elkins to 18 miles north
of Bitter Lake Wildlife Refuge to 6 miles southwest of Roswell.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell, Dexter, Hagerman, Elida, Bitter Lake Wildlife Refuge, Kenna,
Elkins, Bottomless Lakes State Park, Greenfield and Midway.

This includes the following highways...
 Highway 285 between Mile Markers 93 and 144.
 Highway 380 between Mile Markers 156 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3354 10388 3303 10418 3338 10489 3340 10489
      3384 10464 3414 10434 3391 10357
TIME...MOT...LOC 0246Z 282DEG 39KT 3397 10420 3371 10448 3333 10463

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:12 PM MDTSpecial Weather StatementABQMora33 min
Jun 2, 7:45 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min
Jun 2, 8:42 PM MDTAreal Flood AdvisoryABQColfax, Mora28 min
Jun 2, 8:47 PM MDTSpecial Weather StatementABQChaves28 min
Jun 2, 8:53 PM MDTSevere Thunderstorm WarningABQChaves52 min
Jun 2, 9:24 PM MDTSpecial Weather StatementABQChaves36 min
Jun 2, 10:38 PM MDTSpecial Weather StatementABQLea37 min
Jun 3, 1:27 PM MDTSevere Thunderstorm WarningABQLincoln21 min
Jun 3, 1:49 PM MDTSpecial Weather StatementABQ26 min
Jun 3, 1:54 PM MDTSpecial Weather StatementABQSanta Fe36 min
Jun 3, 2:20 PM MDTSevere Thunderstorm WarningABQChaves40 min
Jun 3, 2:39 PM MDTSpecial Weather StatementABQMora36 min
Jun 3, 2:48 PM MDTSpecial Weather StatementABQ27 min
Jun 3, 2:49 PM MDTSpecial Weather StatementABQTorrance26 min
Jun 3, 3:12 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Jun 3, 3:14 PM MDTSpecial Weather StatementABQMora31 min
Jun 3, 3:19 PM MDTSpecial Weather StatementABQColfax26 min
Jun 3, 3:23 PM MDTSevere Thunderstorm WarningABQGuadalupe52 min
Jun 3, 3:48 PM MDTSpecial Weather StatementABQMora27 min
Jun 3, 3:54 PM MDTSpecial Weather StatementABQSocorro36 min
Jun 3, 4:14 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe61 min
Jun 3, 4:53 PM MDTSevere Thunderstorm WarningABQQuay67 min
Jun 3, 4:55 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe3 hr
Jun 3, 4:55 PM MDTSpecial Weather StatementABQMora35 min
Jun 3, 4:59 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union24 min
Jun 3, 5:04 PM MDTSevere Thunderstorm WarningABQHarding, Mora56 min
Jun 3, 5:14 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe61 min
Jun 3, 5:20 PM MDTSevere Thunderstorm WarningABQQuay34 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.